Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 35, NWS Jackson, KY

March 28, 2021Breathitt County, Knott County, Perry County, Kentucky

NWS Jackson, KY issued this areal flood warning at Mar 28, 2021, 2:17 PM EDT for Breathitt County, Knott County, Perry County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2021, 2:17 PM EDT (18:17 UTC)
Expired
Mar 28, 2021, 6:56 PM EDT
In force
5 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Breathitt County, KY, Knott County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 27 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Mar 28, 1:59 PM EDT, 18 minutes earlier.

Area forecast discussion, Mar 28, 1:59 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
159 PM EDT Sun Mar 28 2021

.UPDATE...
Issued at 1254 PM EDT SUN MAR 28 2021

The heavier showers have ended, although a few light showers
linger across the region behind the cold front under an upslope
component. This northwest wind has been gusty into the 30 to 40
mph range at times upstream of the area and sustained winds and
gusts have been increase a bit across east KY for this afternoon
accordingly. An SPS was issued to highlight some gusts to around
35 mph this afternoon.

UPDATE Issued at 830 AM EDT SUN MAR 28 2021

The back edge of steady rain is currently arriving in our western
counties shortly behind the cold front. Lightning has died out
and has been removed from the forecast. Otherwise, things are on
track, and obs have been blended into the forecast.

&&

.SHORT TERM...(Today through Monday)
Issued at 630 AM EDT SUN MAR 28 2021

A cold front was just about to enter the JKL forecast area from
the northwest at 6 AM. Rain and thunderstorms were occurring near
and ahead of the front. The heaviest rainfall has been in the
Cumberland Basin, with the KY Mesonet station near Whitley city
closing in on a total of 4". This has resulted in flooding, with
warnings ongoing, and a Flood Watch still in effect for our
southern counties until noon.

The cold front will pass through this morning, and rain will taper
off as high pressure builds in from the west. Gusty west winds
will carry in much cooler and drier air. The high will move over
our area late tonight, allowing winds to diminish. This will set
us up for cold temperatures, with frost and/or freezing
temperatures expected by dawn. Abundant spring sun and a cessation
of cold air advection will allow for a sizable warm-up during the
day Monday.

.LONG TERM...(Monday night through Saturday)
Issued at 419 AM EDT SUN MAR 28 2021

The extended will start off dry Monday night, with surface high
pressure in control and shifting east of the state throughout the
overnight. Heights aloft will also begin to lower, as an upper level
low across south-central Canada at 0Z Tuesday continues to dig an
increasing trough across the central and western conus. An
associated surface low pressure system will be located across
Ontario by 18Z Tuesday, dragging a long cold front southward through
the Great Lakes, Central Mississippi Valley, and Southern Plains. As
this system  to progress eastward fairly quickly, so to
will the cold front, passing through KY through the day Wednesday.

Leading up to this frontal passage, southerly flow will continue to
strengthen Tuesday and Tuesday night, advecting warmer and more moist
air into the region. Temperatures on Tuesday will generally peak in
the low 70s for highs. The strong flux of moisture will also promote
precip edging in from the southern CWA in addition to the west ahead
of the approaching front. The GFS, NAM, and ECMWF are all in fairly
good agreement that pops should begin impacting the JKL CWA between
0 and 6Z Wednesday, quickly overspreading and becoming widespread by
12Z Wednesday. This widespread rainfall should continue until the
front passes over, exiting Wednesday night. As the precip starts
overnight, the latest NAM soundings show a very saturated sounding,
but there is also a strong llvl inversion and almost no instability.
Therefore, do not expect any thunderstorms with this. In fact, the
only real thunder potential will be along the actual frontal boundary
as it passes through, which should be a fairly short window given
the quick shift to northerly flow and colder air that filters in
just behind it.

Speaking of colder air, by the time this system reaches KY and more
specifically JKL, the trough will have dug impressively deep into
the region. The axis of this trough should pass over Wednesday
night, with strong northerly flow transporting colder arctic air
into the region. Temperatures will take a toll, dropping into the
mid and upper 20s behind the front. Even as high pressure takes hold
for Thursday, northerly flow will continue, with highs only in the
low 40s, and falling even farther into the low to mid 20s Thursday
night as the center of the high pressure passes through.

By Friday, the upper level trough will finally begin to shift away
from the state, and flow will begin to lesson aloft. High pressure
will still be in place overhead, with decent sunshine throughout the
day helping to boost temps a bit into the upper 40s and low 50s.
This warming trend will continue into Saturday as the high pressure
shifts SE of the state and more return flow takes hold. No rain is
forecast through the remainder of the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 159 PM EDT SUN MAR 28 2021

A few showers and MVFR ceilings and some localized IFR in the
highest terrain lingered at issuance time across the southeast
portion of the area under uslope northwest flow at issuance time.
The showers will end by 20Z with improvement into the VFR range
in all areas by around 21Z as the northwest winds usher drier air
into the region. These winds have gusted at upwards of 30KT across
portions of the region and winds will remain gusty in the 20 to
30KT range during the first 4 to 6 hours of the period. A slightly
higher peak gust is possible. VFR should prevail the entire
period at the TAF sites. High pressure building into the region
will lead to diminishing winds overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...HAL
LONG TERM...JMW
AVIATION...JP
Hazardous weather outlook, Mar 28, 12:21 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1221 PM EDT Sun Mar 28 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291930-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1221 PM EDT Sun Mar 28 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

High water or instances of river flooding will continue through
tonight along portions of the Cumberland, Kentucky, and Big Sandy
River basins.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High water and some instances of river flooding will continue
through Monday.

Thunderstorms are possible in some locations during the day
Wednesday.

Frost is expected early Monday morning, and could be widespread in
spots. Frost will again be possible in the deeper valleys early
Tuesday morning. Another cold snap is expected by late this week,
when temperatures could drop into the 20s behind a departing
system both Thursday and Friday nights.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report occurrences of hail, damaging wind,
or flooding from the last 24 hours.

JP

In the hours before

Local storm report, Mar 28, 11:35 AM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1135 AM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     FLOOD            WOFFORD                 36.79N 84.13W
03/28/2021                   WHITLEY            KY   911 CALL CENTER

            HWY 26 AT BLAKES FORK ROAD IS IMPASSIBLE.

&&

TAB
Local storm report, Mar 28, 11:42 AM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1142 AM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLOOD            MIDDLESBORO             36.61N 83.72W
03/28/2021                   BELL               KY   911 CALL CENTER

            ALL 4 ENTRANCES AND EXITS TO MIDDLESBORO ARE
            FLOODED AND IMPASSIBLE.

&&

TAB
Local storm report, Mar 28, 11:48 AM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1148 AM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLOOD            1 N DAVISBURG           36.69N 83.82W
03/28/2021                   BELL               KY   911 CALL CENTER

            HWY 190 IS IMPASSABLE .

&&

TAB
Special weather statement, Mar 28, 11:48 AM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson KY
1148 AM EDT Sun Mar 28 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1148 AM EDT Sun Mar 28 2021

...Strong Gusty Winds Expected This Afternoon...

Strong winds blowing from the northwest will occur across eastern
Kentucky through late this afternoon. Expect sustained winds of 10
to 20 mph with gusts of 30 to 35 mph. The wind may blow around
unsecured outdoor objects, and may result in difficult travel
conditions for high profile vehicles.

AR
Local storm report, Mar 28, 12:07 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1207 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            MCHARGUE                37.01N 84.02W
03/28/2021                   LAUREL             KY   911 CALL CENTER

            IMPASSIBLE DUE TO WATER.

&&

TAB
Local storm report, Mar 28, 12:11 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1211 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLOOD            2 SSE CALVIN            36.70N 83.60W
03/28/2021                   BELL               KY   911 CALL CENTER

            HWY 1344 IN HANSEN CREEK IS FLOODED.

&&

TAB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:22 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox, McCreary, Wayne, Whitley9 hr
Mar 28, 12:43 AM EDTSpecial Weather StatementJKLFleming32 min
Mar 28, 12:55 AM EDTSpecial Weather StatementJKLFleming35 min
Mar 28, 1:09 AM EDTRiver Flood WarningJKLWhitley5 days
Mar 28, 1:14 AM EDTSpecial Weather StatementJKLFleming31 min
Mar 28, 1:48 AM EDTFlash Flood WarningJKLBell, McCreary, Wayne, Whitley6 min
Mar 28, 1:54 AM EDTFlash Flood WarningJKLBell, McCreary, Wayne, Whitley4 hr
Mar 28, 2:13 AM EDTSpecial Weather StatementJKLMcCreary47 min
Mar 28, 2:22 AM EDTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley20 hr
Mar 28, 2:49 AM EDTFlash Flood WarningJKLMcCreary, Whitley4 hr
Mar 28, 3:09 AM EDTFlash Flood WarningJKLBell, Harlan, Knox, Whitley4 hr
Mar 28, 3:12 AM EDTSpecial Weather StatementJKLBell, Harlan, Knox, Letcher, McCreary, Whitley63 min
Mar 28, 3:16 AM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Laurel, Leslie, Letcher and 1 more6 hr
Mar 28, 3:51 AM EDTAreal Flood AdvisoryJKLClay, Jackson, Knox, Laurel, Pulaski, Rockcastle30 hr
Mar 28, 4:00 AM EDTFlash Flood WarningJKLKnox4 hr
Mar 28, 4:08 AM EDTSpecial Weather StatementJKLBell, Harlan, Knox, Leslie, Letcher67 min
Mar 28, 5:00 AM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 1 more6 hr
Mar 28, 5:23 AM EDTAreal Flood AdvisoryJKLClay, Knott, Leslie, Letcher, Perry11 hr
Mar 28, 5:44 AM EDTAreal Flood WarningJKLBell, McCreary, Wayne, Whitley28 hr
Mar 28, 6:04 AM EDTRiver Flood WarningJKLBell32 hr
Mar 28, 6:04 AM EDTRiver Flood WarningJKLKnox62 hr
Mar 28, 6:25 AM EDTAreal Flood WarningJKLKnox, McCreary, Pulaski, Wayne, Whitley28 hr
Mar 28, 6:46 AM EDTAreal Flood WarningJKLBell, Harlan, Knox, Whitley27 hr
Mar 28, 7:44 AM EDTAreal Flood WarningJKLClay, Knox, Laurel, Whitley26 hr
Mar 28, 7:54 AM EDTRiver Flood WarningJKLHarlan13 hr
Mar 28, 8:20 AM EDTAreal Flood WarningJKLClay, Floyd, Knott, Leslie, Letcher, Perry and 1 more26 hr
Mar 28, 8:53 AM EDTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Perry, Pike5 hr
Mar 28, 9:39 AM EDTRiver Flood AdvisoryJKLClay29 hr
Mar 28, 9:44 AM EDTRiver Flood AdvisoryJKLLetcher49 min
Mar 28, 10:18 AM EDTRiver Flood AdvisoryJKLHarlan6 hr
Mar 28, 10:33 AM EDTRiver Flood WarningJKLLetcher6 hr
Mar 28, 10:43 AM EDTRiver Flood WarningJKLPerry25 hr
Mar 28, 10:46 AM EDTRiver Flood WarningJKLLee46 hr
Mar 28, 10:46 AM EDTRiver Flood WarningJKLEstill66 hr
Mar 28, 10:47 AM EDTAreal Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 1 more23 hr
Mar 28, 3:04 PM EDTRiver Flood AdvisoryJKLPike15 hr
Mar 28, 3:07 PM EDTRiver Flood WarningJKLOwsley30 hr
Mar 28, 5:19 PM EDTRiver Flood AdvisoryJKLFloyd63 hr
Mar 28, 5:25 PM EDTRiver Flood AdvisoryJKLJohnson30 hr
Mar 28, 7:01 PM EDTAreal Flood WarningJKLLeslie, Perry8 days
Mar 28, 7:15 PM EDTRiver Flood AdvisoryJKLBreathitt40 hr

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.